Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 19, 2024, 3:41 PM MDT for Logan County, Phillips County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2024, 3:41 PM MDT (21:41 UTC)
- Expired
- May 19, 2024, 4:16 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Logan County, CO, Phillips County, CO
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 12:57 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871
WUUS55 KBOU 192141
SVRBOU
COC075-095-192230-
/O.NEW.KBOU.SV.W.0013.240519T2141Z-240519T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
341 PM MDT Sun May 19 2024
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Logan County in northeastern Colorado...
Southwestern Phillips County in northeastern Colorado...
* Until 430 PM MDT.
* At 340 PM MDT, a severe thunderstorm was located 5 miles northwest
of Highland Center, or 19 miles west of Holyoke, moving southeast
at 30 mph. This storm has a history of producing tornados.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Highland Center around 345 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 10232 4044 10282 4068 10282 4068 10259
4056 10231
TIME...MOT...LOC 2140Z 309DEG 27KT 4056 10268
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MEIER2 follow-up statements
402
WWUS55 KBOU 192206
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
406 PM MDT Sun May 19 2024
COC075-095-192230-
/O.CON.KBOU.SV.W.0013.000000T0000Z-240519T2230Z/
Logan CO-Phillips CO-
406 PM MDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN LOGAN AND SOUTHWESTERN PHILLIPS COUNTIES...
At 405 PM MDT, a severe thunderstorm was located 4 miles northwest of
Highland Center, or 19 miles west of Holyoke, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Highland Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 10232 4044 10282 4053 10282 4064 10265
4056 10231
TIME...MOT...LOC 2205Z 303DEG 14KT 4055 10267
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MEIER119
WWUS55 KBOU 192216
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
416 PM MDT Sun May 19 2024
COC075-095-192226-
/O.CAN.KBOU.SV.W.0013.000000T0000Z-240519T2230Z/
Logan CO-Phillips CO-
416 PM MDT Sun May 19 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN AND
SOUTHWESTERN PHILLIPS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
LAT...LON 4044 10232 4044 10282 4053 10282 4064 10265
4056 10231
TIME...MOT...LOC 2216Z 309DEG 27KT 4050 10258
$$
MEIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:06 PM MDT, 35 minutes earlier. Its key messages:
- A couple severe storms will move across the northeast plains late this afternoon. Isolated to scattered showers/storms elsewhere with gusty outflow winds.
- Another round of strong to severe storms expected Monday afternoon and evening across most of the eastern plains.
- Cooler, wetter pattern late Monday into Tuesday as a couple weak systems track across the region
- Warming/drying trend for the second half of next week
Area forecast discussion, May 19, 3:06 PM MDT, 35 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 306 PM MDT Sun May 19 2024 .KEY MESSAGES... - A couple severe storms will move across the northeast plains late this afternoon. Isolated to scattered showers/storms elsewhere with gusty outflow winds. - Another round of strong to severe storms expected Monday afternoon and evening across most of the eastern plains. - Cooler, wetter pattern late Monday into Tuesday as a couple weak systems track across the region - Warming/drying trend for the second half of next week && .SHORT TERM /Through Monday/... Issued at 300 PM MDT Sun May 19 2024 Scattered storms, a couple severe with one already having a landspout, were moving east across the plains. Surface analysis shows a ribbon of 1500-2000 J/kg MLCAPE extending across areas east of a Sterling to Akron line where dewpoints were in the mid 50s. There was some CIN noted farther east, but that is eroding and therefore the existing storms should continue to strengthen or become more numerous as the dryline works eastward. There could even be a lone severe storm in Lincoln County where MLCAPE is holding close to 1000 J/kg, and the dryline progression has been slower than expected. Most of the storms will diminish or move east of the area by 6 pm. That occurs as weak subsidence is noted in the QG fields, and indeed, the convection around Denver and points west and southwest over the mountains is quite shallow. Thus, mostly dry conditions are expected after dark. A cold front then arrives overnight with a push of north/northeast winds back into the Front Range. This should set the stage for a more active weather day on Monday. Low level moisture increases back toward the Front Range on Monday, and this should allow MLCAPE to increase to near 1000 J/kg. It will be a little cooler, and the amount of stratus (if any) could play into destabilization. There is also considerable uncertainty with regard to the frontal location and where it could stall out - adding to the necessary lift required for convective initiation. Forecaster experience would say it aligns closer to where the NAM suggests, stretching out across the Palmer Divide/South metro eastward onto the adjacent plains. Hodograph curvature is impressive along this boundary, with potential surface-1km helicity near 100-150 m2/s2 and surface-3km over 350 m2/s2! But....that's just one model and others are not nearly as strong and updraft helicity is limited per some of the HREF members. Instability could also be limited to less than 1000 j/kg. We coordinated with SPC on the Day 2 outlook, bringing the Slight Risk area into northeast Colorado and Marginal back to the I-25 Corridor. Depending on how the instability and shear profiles appear, further adjustments may occur. Stay tuned for the latest updates. Large hail, damaging winds, and tornadoes would be possible should the higher end instability/shear profiles develop. && .LONG TERM /Monday night through Sunday/... Issued at 300 PM MDT Sun May 19 2024 The threat of severe weather will carry into Monday evening and night as storms push east into the plains. Large hail, wind gusts up to 60 mph, a possible tornado, and brief heavy rainfall could occur until 11 PM MDT. Late Monday night, overcast skies and a lack of instability will likely lead to stratiform rain across the region. The threat of flooding should remain low due to rainfall intensity becoming lighter and soil moisture values are slightly drier in the eastern plains. QPF fields display 0.50-1.50 inches total Tuesday along the foothills and plains. With rainfall continuing into early Wednesday morning, expect overcast skies and lower temperatures Tuesday afternoon and night. West of the Divide, light snow will occur for areas above 8k ft. Snowfall totals between 2-5 inches are possible with the highest totals mainly along the Park Range through Wednesday morning. As this system exits, lingering moisture and weak MLCAPE values between up to 100 J/kg may lead to an isolated storm or two mainly near the WY/NE/CO border. Short-lived ridge pattern enters northeast Colorado starting Thursday evening which could limit severe weather. An isolated shower or two could occur along the foothills and plains but the likelihood of severe remains low. A front develops late Thursday which will slightly cool afternoon temperatures Friday through the weekend. Near normal temperatures are likely for northeast Colorado. It is possible an additional shortwave could bring additional moisture to the region each afternoon Friday through this weekend leading slight chance of showers and storms && .AVIATION /18Z TAFS through 18Z Monday/... Issued at 1036 AM MDT Sun May 19 2024 Main concern is gusty outflow winds from high based showers or virga this afternoon. ACARS soundings show the inversion weakening and we're starting to mix a little better now. While we could go variable winds for an hour or two initially, overall a west to northwest wind should prevail through 00Z. We are already starting to see cumulus develop in/near the mountains, and thermal/moisture profiles would suggest strong and gusty outflow wind potential to ~40 knots possible with any high based convective activity. Coverage is expected to be great enough per upstream satellite imagery to warrant VRB gusty winds with a VCSH from around 19Z to ~00Z. The threat of any thunder is less than 10%. Winds should settle down toward 00Z but could still be variable between northerly and east or southeast. A cold front then arrives toward 09Z-11Z with a northeasterly push of winds. That will also usher in higher low level moisture with potential for stratus. At this point, the upslope appears pretty shallow and weak, so we'll just go with SCT clouds around 3000 ft AGL for the Denver area TAF sites 12Z-16Z. There's about a 30% chance it goes BKN for MVFR ceilings. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...AD AVIATION...Barjenbruch
Hazardous weather outlook, May 19, 11:12 AM MDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Sun May 19 2024 COZ030>051-201715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Sun May 19 2024 ...SEVERE STORM THREAT OVER PORTIONS OF THE NORTHEAST PLAINS THIS AFTERNOON... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and a few storms will develop and move east across the area this afternoon and early evening. Most showers and storms today will produce strong and gusty outflow winds up to 50 mph, while a couple severe storms will be possible over the northeast plains. The greatest risk of severe weather will generally be along and east of a line from Sterling to Akron, but can't be ruled out a bit farther west than that. Large hail and damaging winds will be the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms will be possible across the plains on Monday afternoon. The main threats would be large hail and gusty winds, along with locally heavy rainfall. Scattered showers and storms will continue Monday night into Tuesday, with cooler temperatures also expected behind a cold front. Light snow accumulations will also be possible Monday night into Tuesday across the higher mountains. The second half of the week will be warmer and drier across the region. Isolated showers and thunderstorms will be possible each afternoon, mainly across the high country. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports gusty winds or hail will be appreciated.
In the hours before
Special weather statement, May 19, 1:22 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Denver CO
122 PM MDT Sun May 19 2024
COZ049-192000-
Washington County CO-
122 PM MDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON COUNTY
THROUGH 200 PM MDT...
At 121 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 7 miles west of Thurman, or
26 miles northwest of Flagler, moving east at 10 mph.
HAZARD...Landspouts.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Woodlin School, Thurman, Lindon, Anton, and Last Chance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado is spotted seek shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
&&
LAT...LON 3956 10336 3957 10364 3983 10362 3982 10315
3957 10315
TIME...MOT...LOC 1921Z 282DEG 10KT 3961 10336
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MEIERLocal storm report, May 19, 1:42 PM MDT, 1 hour 59 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
142 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM Tornado 11 S Lindon 39.57N 103.43W
05/19/2024 Washington CO Public
Tornado on the ground, beginning time
estimated, on the ground at least 10
minutes. In open country, damage unknown.
&&Special weather statement, May 19, 2:27 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Denver CO
227 PM MDT Sun May 19 2024
COZ046-192115-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
227 PM MDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN COUNTY
THROUGH 315 PM MDT...
At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Thurman, or 18 miles northwest of Flagler, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
&&
LAT...LON 3940 10341 3957 10337 3957 10316 3934 10316
TIME...MOT...LOC 2027Z 282DEG 12KT 3949 10330
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MEIERLocal storm report, May 19, 2:50 PM MDT, 51 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
250 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Hail 4 WNW Proctor 40.83N 103.00W
05/19/2024 M1.00 Inch Logan CO Trained Spotter
0112 PM Tornado 11 S Lindon 39.57N 103.43W
05/19/2024 Washington CO Public
Tornado on the ground, beginning time
estimated, on the ground at least 10
minutes. In open country, damage unknown.
&&Local storm report, May 19, 3:05 PM MDT, 36 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
305 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tornado 2 NW Proctor 40.82N 102.96W
05/19/2024 Logan CO Public
Just east of Caliche School. Brief
touchdown, time estimated.
0248 PM Hail 4 WNW Proctor 40.83N 103.00W
05/19/2024 M1.00 Inch Logan CO Trained Spotter
0112 PM Tornado 11 S Lindon 39.57N 103.43W
05/19/2024 Washington CO Public
Tornado on the ground, beginning time
estimated, on the ground at least 10
minutes. In open country, damage unknown.
&&Local storm report, May 19, 3:18 PM MDT, 23 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
318 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail Fleming 40.68N 102.84W
05/19/2024 M1.75 Inch Logan CO Trained Spotter
0315 PM Tornado 1 SSE Fleming 40.67N 102.83W
05/19/2024 Logan CO Trained Spotter
0256 PM Tornado 2 NW Proctor 40.82N 102.96W
05/19/2024 Logan CO Public
Just east of Caliche School. Brief
touchdown, time estimated.
0248 PM Hail 4 WNW Proctor 40.83N 103.00W
05/19/2024 M1.00 Inch Logan CO Trained Spotter
0112 PM Tornado 11 S Lindon 39.57N 103.43W
05/19/2024 Washington CO Public
Tornado on the ground, beginning time
estimated, on the ground at least 10
minutes. In open country, damage unknown.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:22 PM MDT | Special Weather Statement | BOU | Washington | 38 min |
| May 19, 2:18 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 42 min |
| May 19, 2:27 PM MDT | Special Weather Statement | BOU | Lincoln | 48 min |
| May 19, 2:45 PM MDT | Tornado Warning | BOU | Logan | 19 min |
| May 19, 3:10 PM MDT | Tornado Warning | BOU | Logan | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.